Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 68, NWS Melbourne, FL

July 21, 2014Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2014, 6:11 PM EDT for Orange County, Osceola County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 6:11 PM EDT (22:11 UTC)
Expired
Jul 21, 2014, 6:36 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS52 KMLB 212211
SVRMLB
FLC095-097-212300-
/O.NEW.KMLB.SV.W.0068.140721T2211Z-140721T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
611 PM EDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA

* UNTIL 700 PM EDT.

* AT 609 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  KISSIMMEE. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  OSCEOLA HERITAGE PARK...INTERCESSION CITY...CAMPBELL AND BUENA
  VENTURA LAKES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2843 8154 2843 8134 2822 8134 2823 8154
TIME...MOT...LOC 2210Z 329DEG 1KT 2833 8145

$$


WEITLICH
1 follow-up statement
510 
WWUS52 KMLB 212236
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
636 PM EDT MON JUL 21 2014

FLC095-097-212245-
/O.CAN.KMLB.SV.W.0068.000000T0000Z-140721T2300Z/
OSCEOLA-ORANGE-
636 PM EDT MON JUL 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A 
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN... 
GUSTY WINDS AND FREQUENT LIGHTNING STRIKES WILL CONTINUE TO BE 
POSSIBLE.

LAT...LON 2843 8154 2843 8134 2822 8134 2823 8154
TIME...MOT...LOC 2235Z 329DEG 1KT 2832 8145

$$





WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:46 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 2:46 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT MON JUL 21 2014

.DISCUSSION...
CURRENT-TONIGHT...CUTOFF LOW AND TROUGH OVER THE SOUTHEAST UNITED
STATES MOVES LITTLE OVERNIGHT. SOUTHWEST FLOW AHEAD OF THE TROUGH
PULLING WARM VERY MOIST AIR MASS OVER EAST CENTRAL FLORIDA AS
EVIDENT BY PRECIPITABLE WATER VALUES AROUND 2 INCHES PER THE CAPE
CANAVERAL AND TAMPA UPPER AIR SOUNDINGS. WEAK VORTICITY MAXIMUM
ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST KEEP CHANCE
OF PRECIP AND POSSIBLE STORMS THROUGH THE EVENING THEN CLEARING AS
THE ATMOSPHERE WILL HAVE BEEN WORKED OVER AND BECOMES MORE STABLE
AFTER MIDNIGHT. STILL MUGGY WITH TUES MORNING LOWS IN THE LOW AND
MID 70S WITH SOME UPPER 70S AT THE BEACH COCOA BEACH SOUTH.

TUE-WED...MID LEVEL TROUGH REMAINS OVER THE SOUTHEAST TUE THEN
WEAKENS WED. AT THE SURFACE...HIGH PRESSURE WILL BE SUPPRESSED TO
THE SOUTH TUE THEN SLOWLY REBUILDS ACROSS THE FLORIDA PENINSULA.
MOISTURE LEVELS REMAIN HIGH AND RAIN CHANCES IN THE 40 TO 60
PERCENT RANGE SOUND REASONABLE.

HIGHS UPPER 80S AT THE COAST AND LOW TO MID 90S INLAND.

PREVIOUS EXTENDED DISCUSSION
THU-SUN...A MID-LEVEL TROUGH REMAINS FORECAST TO MOVE OVER TOP A
LARGE RIDGE OVER THE WESTERN U.S. AND ENCOMPASS THE EASTERN U.S.
TOWARDS LATE WEEK. THIS WILL FORCE THE MID-LEVEL RIDGING OVER THE
FLORIDA PENINSULA TO WEAKEN AND GET SHUNTED FURTHER SOUTHEASTWARD.
DEEP LAYER SOUTHWEST FLOW WILL DEVELOP THU-FRI BECOMING MORE
WESTERLY INTO THE WEEKEND. SUFFICIENT MOISTURE...THE DAILY SEA
BREEZE REGIME AND VARIOUS OTHER AFTERNOON BOUNDARY COLLISIONS SHOULD
ALLOW FOR A 40 TO 50 PERCENT CHANCE POP THROUGH THIS PERIOD. THE
WESTERLY STEERING FLOW...WHILE REMAINING LIGHT...WILL STILL PUSH
STORMS TOWARDS THE EAST COAST LATER IN THE DAY AND EVENING. SOME OF
THESE STORMS WILL MOVE OFF THE EAST COAST PRESENTING ISSUES FOR
MARINERS. AFTERNOON HIGHS AND OVERNIGHT LOWS IN LINE WITH NEAR
SEASONAL CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...
TEMPO MVFR IN/VC STORMS INTERIOR THROUGH MIDNIGHT THEN VFR THRU
EARLY AFTERNOON TUE WHEN SHOWERS AND STORMS ARE EXPECTED TO START
REDEVELOPING

&&

.MARINE...

TONIGHT...BUOYS RECORDING VARIABLE WINDS NEARSHORE AND SOUTHERLY
AROUND 10 KNOTS WELL OFFSHORE. SEAS RANGE FROM 1 TO 2 FEET OUT TO
20NM AND 2 TO 3 FEET OUT TO 120NM. MODERATE SOUTHEAST WINDS OVERNIGHT.
LONG PERIOD SWELL WILL KEEP RIP CURRENT RISK MODERATE AT A MINIMUM.

PREVIOUS MARINE DISCUSSION

TUE-FRI...THE FAIRLY WEAK SURFACE PRESSURE GRADIENT CONTINUES
EACH DAY WITH FORECAST SEA BREEZE FORMATION AND MARCH INLAND EACH
AFTERNOON. WINDS AOB 10 KTS...EXCEPT NEAR 10-12 KTS NEAR THE COAST
EACH AFTERNOON FOLLOWING SEA BREEZE FORMATION. NOCTURNAL WINDS
WILL KICK UP FOR A PERIOD OF NEAR 15 KTS EACH EVENING AWAY FROM
THE COAST. WIND DIRECTION WILL VARY FROM ESE- SE-S EACH AFTERNOON
BECOMING SSW/SW FOR THE WED/THU OVERNIGHT PERIODS. SEAS AOB 3 FT.
THE MAIN MARINE CONCERN WILL CONTINUE TO BE STORMS NEAR THE
COAST/NEAR SHORE WATERS EACH AFTERNOON/EVENING AS OVERALL MOISTURE
REMAINS ELEVATED. WINDS/SEAS LOCALLY HIGHER INVOF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  91 /  30  50  20  50
MCO  75  93  76  94 /  30  50  20  50
MLB  77  89  77  90 /  40  60  30  50
VRB  74  89  76  90 /  40  60  30  40
LEE  73  94  77  94 /  30  50  20  50
SFB  76  93  77  93 /  30  50  20  50
ORL  75  93  78  93 /  30  50  20  50
FPR  74  89  76  90 /  40  60  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WX...BLOTTMAN
PUBLIC SERVICE...GLITTO
FORECASTS...WIMMER
Hazardous weather outlook, Jul 21, 11:30 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT MON JUL 21 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1130 AM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ADDITIONAL DEEP MOISTURE WILL BUILD INTO CENTRAL FLORIDA FROM THE
SOUTH TODAY. THE INCREASED MOISTURE COMBINED WITH INSTABILITY
PROVIDED BY AN UPPER LEVEL TROUGH TO THE NORTH WILL PRODUCE AN
INCREASED COVERAGE OF SHOWERS AND STORMS TODAY COMPARED TO PAST
DAYS. SHOWERS AND STORMS WILL FORM FIRST NEAR THE TREASURE COAST
EARLY THIS AFTERNOON WITH ACTIVITY EXPANDING NORTHWARD ALONG THE
DEVELOPING EAST COAST SEA BREEZE. THROUGH MID AND LATE AFTERNOON
COVERAGE WILL SHIFT INTO THE INTERIOR AS THE SEA BREEZE PUSHES
INLAND. BOUNDARY INTERACTIONS OVER THE INTERIOR WILL ENHANCE
CONVECTIVE DEVELOPMENT WEST OF I 95 THROUGH THE LATE AFTERNOON.

STEERING FLOW WILL BE WEAK RESULTING IN SLOW STORM MOTION AND
LOCALLY VERY HEAVY RAIN. A FEW WIND GUSTS TO 45 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS. DEADLY CLOUD TO GROUND LIGHTNING WILL
ALWAYS BE A THREAT FROM SUMMER FLORIDA LIGHTNING STORMS.

.FLOOD IMPACT...
STORM MOTION WILL BE SLOW SO A FEW OF THE STRONGER ONES COULD DUMP
A QUICK 2 OR 3 INCHES OF RAIN...CAUSING CONSIDERABLE WATER PONDING
ON ROADWAYS.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL RESULT IN AN ENHANCED THREAT FOR RIP
CURRENTS...ESPECIALLY ACROSS THE BREVARD AND VOLUSIA COUNTY
COASTLINES. BEACHGOERS SHOULD ONLY SWIM AT GUARDED BEACHES AND
SHOULD CHECK WITH BEACH PATROL ABOUT OCEAN HAZARDS BEFORE ENTERING
THE SURF. NEVER SWIM IN THE OCEAN ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
THERE IS A CHANCE FOR STORMS WITH GUSTY 30 TO 35 KNOT WINDS OVER
THE COASTAL WATERS. THE STRONGEST STORMS WILL AGAIN BE OVER THE
PENINSULA THIS AFTERNOON AND EARLY EVENING. STORM MOTION WILL BE
SLOW AND ERRATIC. BOATERS ON INLAND LAKES SHOULD PLAN TO GET OFF
THE WATERS BY EARLY AFTERNOON. A FEW STRONG STORMS WITH FREQUENT
LIGHTNING STRIKES AND GUSTY WINDS TO AROUND 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A CONTINUED LIGHT SOUTHEAST TO SOUTH WIND FLOW WILL KEEP HIGH
MOISTURE OVER THE AREA INTO LATE WEEK. THIS WILL RESULT IN
SCATTERED AFTERNOON TO EVENING STORMS WITH THE HIGHEST COVERAGE
FAVORING THE INTERIOR. A MORE SOUTHWEST WIND FLOW LATE IN THE WEEK
SHOULD START TO BRING A HIGHER COVERAGE BACK TO THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PB/RL

In the hours before

Special weather statement, Jul 21, 5:29 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT MON JUL 21 2014

FLZ045-212215-
ORANGE-
529 PM EDT MON JUL 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 615 PM EDT.

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER AVALON
PARK...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LAKE NONA.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2839 8101 2839 8126 2856 8126 2855 8103
TIME...MOT...LOC 2129Z 000DEG 4KT 2847 8119

WEITLICH
Special weather statement, Jul 21, 5:59 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT MON JUL 21 2014

FLZ045-053-212245-
ORANGE-OSCEOLA-
559 PM EDT MON JUL 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SOUTHWEST ORANGE COUNTY...NORTHWEST OSCEOLA
COUNTY...

* UNTIL 645 PM EDT.

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SEA
WORLD...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CAMPBELL...DOCTOR PHILLIPS...KISSIMMEE AIRPORT
AND OSCEOLA HERITAGE PARK.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2850 8153 2848 8132 2815 8135 2818 8153
      2820 8153 2825 8156 2825 8160 2826 8160
TIME...MOT...LOC 2159Z 359DEG 6KT 2838 8143

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:25 PM EDTAreal Flood AdvisoryMLBOrange80 min
Jul 21, 5:29 PM EDTSpecial Weather StatementMLBOrange46 min
Jul 21, 5:56 PM EDTAreal Flood AdvisoryMLBOrange, Seminole79 min
Jul 21, 5:59 PM EDTSpecial Weather StatementMLBOrange46 min
Jul 21, 6:34 PM EDTAreal Flood AdvisoryMLBOsceola56 min
Jul 21, 6:46 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia89 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.